Indiana, 2008

Flash Flood and Damaging Winds in Indiana, August 4 to 5, 2008

August 4 to 5, 2008 · NWS IND · 3 events in 2 counties and zones

Thunderstorms during the early morning hours held a marginal threat for isolated damaging wind and hail but largely were slowly transitioning to heavy rain as individual storms and a squall line merged. Storms became less intense and less organized as the atmosphere stabilized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms during the early morning hours held a marginal threat for isolated damaging wind and hail but largely were slowly transitioning to heavy rain as individual storms and a squall line merged. Storms became less intense and less organized as the atmosphere stabilized. Storms with heavy rain continued to move past the same areas that already received prior rainfall.

This was the only significant rain event in August to affect much of the hydrologic service area (HSA). Rain of 1 to 6 inches fell in or near the HSA. The greatest rain occurred in northwest and north central Indiana. Rainfall observers reported 2 to slightly more than 6 inches in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 6:00 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 6:00 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT MON AUG 4 2008

.AVIATION...DISCUSSION FOR 00Z TAFS.
MOSTLY VFR THROUGH 00Z WED. TRW ACTIVITY ACRS ERN IA AND SAGGING SW
INTO KS AHEAD OF AN APRCHG CD FNT AND AN UPR WV. MCS EXPECTED TO
FORM ACRS NRN IL TNGT AND SPREAD ACRS NRN INDIANA WITH ADDITIONAL
WITH STORMS ALSO EXPECTED TO SAG SW INTO CNTRL INDIANA OVERNGT.
BETTER CHC AT LAF AND LAF. SO...WL THROUGH CBS AND VCTS IN AT IND
AND LAF AFT 06Z AND LEAVE OUT FOR NOW AT HUF AND ESPECIALLY BMG.

THE CD FNT IS EXPECTED TO MOVE TO JUST N OF BMG BY 00Z WED...AND
WITH MU CAPES AOA 4000 J/KG...EXPECT MORE DEVELOPMENT BY EARLY
AFTERNOON...SO WL ADD CBS AND VCTS THEN. ALTHOUGH...DEW PTS ARE IN
THE LOWER TO MID 70S...EXPECT UPSTREAM DEBRIS CLOUDS AND SW WINDS TO
STAY UP JUST ENOUGH TO KEEP FOG AWAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTHWEST OF A LINE
FROM TERRE HAUTE TO BEDFORD TUESDAY AFTERNOON.

&&

.DISCUSSION...

...HEAT ADVISORY FOR SOUTHWEST COUNTIES TUESDAY...

RADAR MOSAIC SHOWS AREAS OF THUNDERSTORMS STRETCHING FROM C WI INTO
W OH. VIS SAT LOOP SHOWS A LOT OF BLOWOFF AND CONVECTIVE DEBRIS OVR
CENTRAL INDIANA WITH SOME CU MANAGING TO FORM UNDERNEATH IT. TEMPS
ARE IN THE UPR 70S TO UPR 80S WITH DEWPTS IN THE MID 60S TO LOW 70S
AND LIGHT SLY WINDS.

FCST FOCUS IS ON POPS/TEMPS/DEWPTS NEXT DAY OR TWO. MODELS IN GOOD
AGREEMENT ON OVRALL PATRN SO WL USE A BLEND.

TONIGHT...MODELS SUGGESTING POSSIBLE MCS OVRNIGHT MVING FROM IA/IL
INTO INDIANA. WAA WILL BE SIGNIFICANT WITH STRONG LL JET. THIS SHUD
PROVIDE SOME GOOD ISENTROPIC FORCING AS WELL OVR IL. PLENTY OF
MOISTURE STARTING TO MV IN. GUIDANCE WAS UP IN THE
LIKELY/CATEGORICAL AREA AND GIVEN MODELS HANDLING OF MCS AM NOT
CONFIDENT ENUF OF PLACEMENT TO GO THAT HIGH. WL STICK WITH CHC NE TO
DRY SW. FOR LOWS WL BUMP WARMEST GUIDANCE UP A DEGREE OR TWO.

TUE...SHUD SEE HIGH TEMPS CLIMB INTO THE 90S FOR AT LEAST THE SW
HALF OF THE AREA WITH WAA AND STARTING FROM LOWS IN THE MID 70S. TO
THE NE COULD SEE DEBRIS CLOUDS KEEP THE TEMPS FROM CLIMBING AS MUCH.
DEWPTS REACHING INTO THE LOW TO MID 70S SIMILAR TO THOSE IN IL TODAY
WILL YIELD APPARENT TEMPS AROUND 100 IN SWRN COUNTIES SO WL ISSUE
HEAT ADVISORY FOR THAT AREA FOR THE AFTERNOON. STILL IN A SLT RISK
OF SVR WEATHER AS FNT MVS THRU TOMORROW WITH BIG INSTABILITY AND
DECENT SHEAR AS WELL AS PERHAPS SOME LEFTOVER CONVECTIVE BOUNDARIES.
WITH THIS IN MIND HAVE KEPT CHC THUNDER OVR THE ENTIRE AREA AS FNT
MVS THRU.

TUE NT...CONT WITH CHC POPS AS FNT SINKS TO THE S. WITH CLDS AROUND
AND H8 TEMPS JUST STARTING TO DROP WL KEEP LOWS IN UPR 60S TO LOW
70S CONSISTENT WITH A GUIDANCE BLEND.

WED...FNT SLOWS NR THE OH RVR AS A WAVE MVS ALONG IT SO HAVE KEPT A
CHC IN THE SRN COUNTIES. A BIT OF CAA STARTS UP BEHIND THE FNT BUT
HTS DON/T FALL MUCH SO WL STICK WITH HIGHS IN THE MIDDLE TO UPR 80S.

WED NT...HTS FALL MORE AS UPR TROF STARTS TO DIG INTO THE AREA. NO
FORCING LEFT SO HAVE KEPT POPS DRY. USED A GUIDANCE BLEND IN THE LOW
TO MIDDLE 60S.

EXTENDED...UPR TROF JUST TO THE E PUTS FA IN NW FLOW PATRN WITH
LOWER HTS...THICKNESSES...AND H8 TEMPS THAN NORMAL FOR THIS TIME OF
YR. EXTENDED MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT ON THIS
OVERALL MERIDIONAL UPR PATRN SO HAVE GOOD CONFIDENCE IN HPC FCST
BLEND. HIGHS IN THE LOW TO MID 80S AND LOWS IN THE UPR 50S TO MID
60S. ONLY ISOLATED CHCS FOR PRECIP WITH IMPULSES TRAVELING THRU THE
UPR TROF PERIODICALLY AND A BIT OF INSTABILITY FROM COOLER MID LVL
TEMPS. GIVEN THE VERY ISOLATED NATURE OF THIS POSSIBILITY WL
CONTINUE WITH DRY FCST FOR FA DURING THIS TIME. EXPECT SKIES TO BE
PARTLY TO MOSTLY CLOUDY DURING THE DAY AND PARTLY CLOUDY AT NIGHT.

&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Aug 4, 4:31 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT MON AUG 4 2008

INZ054>057-063>065-071-072-052130-
MORGAN-JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON-
JENNINGS-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...PRIMARILY AFTER MIDNIGHT.
SEVERE WEATHER DOES NOT APPEAR LIKELY...BUT ALL STORMS WILL BE
ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH
OF A BLOOMINGTON TO GREENSBURG LINE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES
WILL REACH THE UPPER 90S ON TUESDAY AFTERNOON.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>062-067>070-052130-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-
LAWRENCE-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM
FARMERSBURG TO BEDFORD. SEVERE WEATHER IS NOT EXPECTED...BUT THESE
STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A HEAT ADVISORY IN EFFECT FOR TUESDAY AFTERNOON AS HEAT
INDEX VALUES WILL CLIMB INTO THE UPPER 90S AND LOW 100S.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH
OF A TERRE HAUTE TO BLOOMINGTON LINE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-052130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
531 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING AND TONIGHT...ALONG AND NORTH OF A LINE FROM ROCKVILLE TO
INDIANAPOLIS AND NEW CASTLE. DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ALL STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS.

HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES
WILL REACH THE MIDDLE AND UPPER 90S ON TUESDAY AFTERNOON.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
August 4, 11:25 PM EST
Where
Delaware County, Muncie
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
40.180, -85.400

Thunderstorm Wind, Delaware

When
August 4, 11:45 PM EST
Where
Delaware County, 1.33 mi N of Eaton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.349, -85.351

A tree was blown down over a road by thunderstorm winds.

Flash Flood, Tippecanoe

When
August 5, 7:44 AM EST to 10:45 AM EST
Where
Tippecanoe County, 0.53 mi ESE of West Lafayette to 0.96 mi SSW of Aretz Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.446, -86.892

The rain and flash flooding created high water on numerous streets around Greater Lafayette Tuesday morning. It also forced the Lafayette Parks Department to close Munger Park and the city's aquatic facilities for the day. Power companies reported power outages scattered across the area that continued into the afternoon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126933, 126934, 130317.